MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFV1015
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2019 whereby two gore® synecor intraperitoneal biomaterials were implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: adhesions to bowel, hernia recurrence, adhesions, loops of bowel adherent to mesh, bowel obstruction/ complications, severe and chronic pain/ discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2019: (b)(6) surgical associates, pllc.(b)(6) , md.Office notes.Presented with incisional hernia.Had partial colectomy and repair of umbilical hernia approximately 2 years ago for malignant polyp in the colon.Apparently he had one positive node and underwent chemotherapy area and he has noticed a bulge in the upper part of the abdomen just over the umbilicus which has increased in size.He complains of moderate discomfort.History of arthritis; colon cancer; epilepsy.Surgical history of colon resection; hernia.Former smoker, last smoked 5-10 years ago.Weight 264 lbs., bmi 37.88.Exam: abdomen: there is significant truncal obesity.Patient has a long midline surgical scar.There is an incisional hernia a bowel and to the right of the umbilicus.The estimated defect size is 5 cm.It appears to be reducible.Rest of the abdomen is soft and nontender.He has good bowel sounds.Impression: incisional hernia.Plan: robot-assisted incisional hernia repair with mesh.(b)(6) 2019: (b)(6) medical center.Nurse notes.Asa 3.Wound class: 2.Implant procedure #1: robot-assisted incisional hernia repair with mesh, extensive adhesiolysis (45 minutes).Implant: gore® synecor intraperitoneal biomaterial [gkfv1520/(b)(6) 15 cm x 20 cm oval] implant date: (b)(6) 2019 (hospitalization (b)(6) 2019) (b)(6) 2019: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: multiple incisional hernias, extensive intra-abdominal adhesions.Assistants: (b)(6) rnfa.Anesthesia: general.Anesthesia provider: (b)(6) : none.Drains/packs/catheters: none.Complications: none.Disposition: pacu.Description: ¿patient was identified in the preop and was brought to the operating room.He underwent general endotracheal anesthesia.The operative area was prepped and draped in the usual manner.Surgical pause was observed.Small stab wound was made in the left upper quadrant in the midclavicular line.Using a varies needle satisfactory pneumoperitoneum was obtained.Under direct vision using an operative port entry into the peritoneal cavity was obtained without any difficulty.Next to lateral 8 mm robotic ports were placed on the left side in the left midabdomen and left lower quadrant.The original left upper quadrant port was transferred to a 8 mm robotic port.I used an extra long port in the left lower quadrant.Extensive omental adhesions were noted.At these were carefully taken down using monopolar scissors and bipolar fenestrated grasper.After taking down all the omental adhesions patient was noted to have multiple incisional hernias.The largest one was around the umbilicus with multiloculation.Patient also had 3 other additional hernias going up towards the upper part of the previous surgical scar.Next using 0v lock suture the fascial defect was approximated with the running suture of 0 wheelock.I used 2 separate sutures for to run the length of all the hernias.Once the defect was completely approximated, i brought in a tape measure and measured the length.It measured approximately 15 cm lengthwise.I used a 15 x 20 cm cynical or mesh as an intraperitoneal onlay mesh.A suture was placed in the middle of the mesh and the mesh was deployed into the peritoneal cavity.Using a suture passer were able to pull the mesh up against the abdominal fascia.The mesh was sutured to the endoabdominal fascia with the 2 running sutures of 0v lock.Multiple tacks were applied all around the edge of the mesh and also within the mesh close to the defect in a crowning fashion.Once the mesh was nicely anchored to the abdominal fascia all the ports were removed under direct vision after desufflating the abdomen.Marcaine was injected around the incisions.Skin was closed with 4-0 monocryl subcuticular sutures.Dermabond was applied.Abdominal binder was applied.Patient was taken to pacu in a satisfactory condition.¿ (b)(6) 2019: banner estrella medical center.Implant sticker/record.Gore® synecor intraperitoneal biomaterial.Implant site: abdomen.Size: 15 cm x 20 cm oval.Sn: (b)(6) ref: (b)(4).Expiration date: 07/16/21.Quantity:(b)(4).Manufacturer: w.L.Gore & associates.¿ the records confirm a gore® synecor intraperitoneal biomaterial (gkfv1520/ (b)(6) was implanted during the procedure.Relevant medical information: (b)(6) 2019: (b)(6) associates, pllc.(b)(6) md.Office notes.Presents with history of bulge in the abdominal wall that he noticed approximately 8 weeks ago.Complains of moderate pain and discomfort.It is reducible.Patient has had robotic assisted incisional hernia repair approximately 8 months ago.Weight 254 lbs., bmi 36.44.Exam: abdomen is soft and nondistended.Moderately obese.Long midline scar.Port site scars in the left abdomen.Patient has a recurrent hernia to the right of the umbilicus.It is reducible.Minimal discomfort on reduction.Rest of abdomen is soft and nontender.Has good bowel sounds.Impression: recurrent incisional hernia.Plan: i have recommended surgical repair.Patient would like to proceed with a robot-assisted repair of recurrent hernia.Implant preoperative complaints: (b)(6) 2019: (b)(6) medical center.(b)(6) do.Anesthesia pre-op note.Asa ii.Implant procedure #2: robot-assisted recurrent incisional hernia repair with mesh.Implant: gore® synecor intraperitoneal biomaterial [gkfv1015/20568756, 10 cm x 15 cm] implant date: (b)(6) 2019 (same day surgery) (b)(6) 2019: (b)(6) medical center.(b)(6) md.Operative report.Preoperative diagnosis: recurrent incisional hernia.Postoperative diagnosis: same.Assistants: (b)(6).Anesthesia: general.Specimen: none.Procedure tolerated: well.Complications: none.Disposition: pacu.Condition when sent to pacu or icu: stable.Description: ¿patient was identified in the preop and was brought to the operating room.Patient underwent general endotracheal anesthesia.The operative area was prepped and draped in the usual manner.Surgical pause was observed.Small incision was made in the left upper quadrant and using an optical port entry into the peritoneal cavity was obtained under direct vision after obtaining satisfactory pneumoperitoneum with a varies needle.Under direct vision 2 lateral 8 mm robotic ports were placed in the left midabdomen and left lower quadrant.The original 5 mm port was converted to a robotic 8 mm port.Da vinci x i was brought in and the camera arm was docked.After targeting the area of the hernia arms 1 and 3 were docked.Sense of omental adhesions to the anterior abdominal wall was noted.These were carefully taken down.Where he had a previous mesh which was ptfe the adhesions were very flimsy and could be easily swept away.There were several loops of bowel adherent to the mesh which was easily taken down without using any energy.Complete adhesion lysis was performed the hernia defect was noted.It appeared to be at 7 o¿clock position when compared to the previous mesh.Using a 0v lock the defect was closed in a continuous fashion.I took 2 bites through the dermis of the hernia sac to imbricated.Once the defect was closed i used a 10 x 15 cm synecor mesh as an onlay.The mesh was sutured to endoabdominal fascia using 2 running sutures of 0v lock.Multiple tacks were placed to fix the mesh to the abdominal wall.Once we had a satisfactory fixation of the mesh, all the ports were removed under direct vision after deflating the abdomen.Marcaine was injected around the port sites.Skin was closed with 4-0 monocryl subcuticular sutures.Dermabond was applied.Patient tolerated the procedure well and was taken to pacu in a satisfactory condition.¿ (b)(6) 2019: (b)(6) medical center.Implant record/sticker.Gore® synecor intraperitoneal biomaterial.Implant site: abdomen.Size: 10 cm x 15 cm.Manufacturer: gore.Ref: (b)(4) sn: (b)(6) expiration date: 04/09/22.¿ the records confirm a gore® synecor intraperitoneal biomaterial (gkfv1015/ (b)(6) was implanted during the procedure.Explant procedure: [ni] explant date: [ni] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed asbno problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key11378951
Report Number3003910212-2021-01170
Device Sequence Number3742933
Product Code FTL
UDI-Device Identifier00733132635382
UDI-Public00733132635382
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Model NumberGKFV1015
Device Catalogue NumberGKFV1015
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/22/2021
Supplement Date Received by Manufacturer02/22/2021
06/16/2021
06/16/2021
Initial Report FDA Received Date02/25/2021
Supplement Report FDA Received Date04/01/2021
06/16/2021
06/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/10/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight118 KG